The U.S. Food and Drug Administration (FDA) just announced a Class I recall of Hospira Inc.’s GemStar Infusion System, over a pressure sensor calibration drift. The FDA’s Class I recall designation means that the situation is one in which there is a reasonable probability that the use of, or exposure to, the violative product will cause serious adverse health consequences or death.
The recall affects all GemStar Infusion Pumps manufactured, or which had a pressure sensor replaced during pump servicing, since January 1, 2009. The pump’s date of manufacture can be found on the Product Identity label, which is located on the back of the pump.
The GemStar Infusion System is a small, lightweight, single-channeled device that is meant for home or hospital use or for use anywhere that electronic infusion is required. The device is intended for use in intravenous (IV), arterial, subcutaneous, short-term epidural infusion, and parenteral administration of general IV fluids, medications, nutritional foods, and blood/blood products.
The device can be powered by an AC main adaptor, a rechargeable battery pack, a docking station, or two disposable AA alkaline batteries. When the Hospira GemStar Infusion System is powered by batteries, the device is used for ambulatory patients.
Hospira recalled the GemStar Infusion System as the proximal and distal pressure sensor calibration can drift. This drift may result in the pump failing the Proximal or Distal Occlusion Operational Test, as described in the GemStar Technical Service Manual, or reporting an error message during device setup or infusion:
A pump with this issue may, instead of reporting an error, not detect occlusions or issue false occlusion alarms. This will stop the infusion and invoke visual and audible warnings and may result in pump shutdown, which can cause a delay or interruption in therapy. A full or partial occlusion may prevent fluid from reaching the patient and will also lead to a delay or interruption of therapy. An undetected distal occlusion may cause excessive pressure and fluid build-up within the distal line that would be undetected by the pressure sensor. When this is resolved, the fluid build-up will be administered into the patient’s body, which may cause over-infusion.
The severity in the delay/interruption in therapy is dependent upon the patient’s underlying condition and the prescribed treatment; such delay/interruption or over-infusion has the potential cause significant injury or death. Information on details concerning specific device warnings, as well as steps to take, may be accessed on the FDA website here.
Hospira’s infusion pump business has been plagued with recalls. In the case of this device—now the subject of a Class I recall—Hospira advised customers of the issue back in March. according to FierceMedicalDevices.